Exlax is intended for humans and it hasn’t been approved for animals. Obviously, many meds designed for people are not safe for pets. So before giving this over-the-counter product to your constipated dog, at least run it by a veterinarian.
Your local vet should have your dog’s full medical history and will be able to advise you on whether Ex-Lax is a safe choice. But chances are they’ll have a better solution for your dog.
Remember that your pooch is a lot smaller than the average person so Exlax may be too powerful. Honestly if the medication isn’t actually appropriate for children, it’s also likely not suitable for your dog either.
Can I Give My Dog Ex-lax? Answer: No
Exlax is one of the human medications that are not fit for animal consumption. You may want to do what is best for your pet and seeing them in pain due to constipation may have you at the pharmacy finding something to give them.
Rather make a phone call to your vet who can inform you what options you have, the vet has many dog laxatives that are safe and he will be able to give you clear dosages and directions for use, rather than you taking a potentially fatal risk.
Never give Exlax to your dog without consulting with a vet beforehand. If your dog has eaten this medication, you may want to make a call to the poison unit to see what you can do.
Side Effects of Ex-Lax
Ex-lax can have a range of side effects including dizziness, rash, diarrhea, abdominal pain, low blood sugar and a drop in blood pressure. Now imagine these side effects at double their strength, that’s what your dog can experience. Dog’s digestive systems are so different from ours and their ability to absorb some medications is difficult, some dogs may even collapse from consuming this medication.
If your dog has gotten hold of Exlax by mistake, monitor them closely and watch for side effects. You may also want to contact your vet to advise them of what has happened, they may ask you bring the dog in to be checked out and their system flushed.
In Case of an Accident
Dogs get into things that they aren’t meant to, sometimes out of reach items are found and eaten before you can stop them. If you notice your dog got hold of this medication, you will want to give them some salt water to try and induce vomiting.
Next place a call to the vet or local animal poison unit for advise, they may tell you to monitor your dog closely depending on their size. If you have a miniature sized dog and it’s eaten a lot of the medication, they may suggest you bring it in straight away for observation. The larger the dog the more they will be able to ingest before it becomes a lethal dose.
Monitor for Dehydration
As with any human medication which induces vomiting or diarrhea, you need to monitor your dog closely for dehydration, over and above the other side effects that can be caused by this medication. Try and offer your dog lots of water and if they won’t eat, rub some honey or maple syrup on their gums to keep their blood sugar up and reduce the risk of glaucoma.
If your dog’s diarrhea becomes severe where they have no control and it squirts out or you notice blood in their stool, you will want to call the vet. It’s normally at this point your dog will suffer with dehydration. It’s heartbreaking to see your dog uncomfortable or in pain and you want to do your best to make them comfortable again.
Your dog may become constipated by something they’ve eaten, sometimes a kibble-only diet can cause this. Your vet will have a lot of solutions for you and you may not need an appointment, your vet may be willing to let you fetch a doggie friendly laxative, which will help your dog have a bowel movement and make them comfortable again.